Buckling of Axially Compressed Conical Shells

by Chin-Hao Chang, Prof. of Engrg. Mechanics; The Univ. of Alabama, University, Ala.,
Lester Katz, Aerospace Engr.; Space Scis. Lab., MSFC, NASA, Huntsville, Ala.,

Serial Information: Journal of the Engineering Mechanics Division, 1980, Vol. 106, Issue 3, Pg. 501-516

Document Type: Journal Paper


The buckling of an axially compressed truncated conical shell with rigid bulkheads is reinvestigated. Two improvements are made. First, the condition that the total horizontal displacement must vanish because of the rigid buckhead and axisymmetry is treated as a constraint. This constraint is brought into the system by use of the Lagrange multiplier; then a complete set of boundary conditions for conical shells is derived by the variational method. Second, the stability is evaluated at the deformed state which is determined by the asymptotic solutions of the pair of Donnell-type equations for axisymmetric configuration. It is found that when the angle rotation at the smaller end during the loading process is taken into consideration the buckling strength is lowered to an extent comparable with the existing experimental results.

Subject Headings: Buckling | Compression | Axisymmetry | Bulkheads | Displacement (mechanics) | Lagrangian functions | Boundary conditions | Deformation (mechanics)

Services: Buy this book/Buy this article


Return to search